Chemotherapy induced liver toxicity in children with malignant diseases

Open access

Abstract

A broad spectrum of chemotherapy is being used in the therapy of childhood cancers, which may induce liver injury, impairing quality of life and efficacy of the treatment. History of, especially viral, liver diseases may increase toxicity. The aim of the paper is to assess the incidence, type and grade, predisposing factors and treatment options of drug-induced liver injury in children with malignant diseases under cytostatic therapy at the Hemato-Oncology Department of the Pediatric Clinic 2 from Targu-Mures, over a time period spanning from 2012 to 2017. The results of the study may serve as a foundation for such treatment strategies which would enable optimal outcomes with fewer cases of liver toxicity.

During this period, we treated 26 patients with acute lymphoblastic leukemia (ALL), two patients with acute myeloblastic leukemia (AML), one patient with lymphoma and seven with solid tumors. We found liver toxicity in 77% of the patients treated for ALL, mainly during the maintenance therapy (65%) with oral 6-mercaptopurine and methotrexate. The most common clinical signs were anorexia, nausea, vomiting, abdominal pain and faltering weight gain. Cholestasis developed in two patients, while hepatocytolysis was the most common observed event (n = 24). Liver fibrosis, hypersplenism, portal hypertension and esophageal varices were found in two patients. One patient required endoscopic ligation of esophageal varices. Elevation of serum bilirubin appeared in two patients, while hypoproteinemia was observed in nine patients. None of the patients developed acute liver failure. We treated liver toxicity with hydration, alkalinization, i.v. Aspatofort, Aminosteril-N Hepa 8%, oral acetylcysteine, silymarin, ursodeoxycholic acid, Liv-52, Sargenor, and Essentiale forte.

We found hepatotoxicity in 77% of the ALL patients undergoing chemotherapy, similar results have been published by other authors.

Hepatotoxicity may develop through direct hepatic effects of cytostatics, or a preexisting liver disease impairs the metabolism and excretion of the drug, increasing its toxic effects. In our patients hepatotoxicity can be explained mainly by direct liver-injury, previous infections with hepatotropic viruses, such as cytomegalovirus, were detected only in three patients.

Liver injury appeared in 77% of our ALL patients; 65% occurred during maintenance therapy with oral 6-mercaptopurine and methotrexate. Close followup of liver function during chemotherapy is mandatory for optimal results.

1. Grigorian A., O’Brien C.B. – Hepatotoxicity Secondary to Chemotherapy. Journal of Clinical and Translational Hepatology, 2014, 2:95-102.

2. Stirnimann G., Kessebohm K., Lauterburg B. – Liver injury caused by drugs: an update. Swiss Med Wkly 2010, 140:w13080.

3. Xie C., Yue L.J., Ding H., et al. – Correlations between 6-mercaptopurine treatment-related adverse reactions in children with acute lymphoblastic leukemia and polymorphisms of thiopurine methyltransferase gene. Zhongguo Dang Dai Er Ke Za Zhi, 2014, 16(5):499-503.

4. Sharifi M.J., Bahoush G., Zaker F., et al. – Association of -24CT, 1249GA, and 3972CT ABCC2 gene polymorphisms with methoterxate serum levels and toxic side effects in childern with acute lymphoblastic leukemia. Pediatr Hematol Oncol. 2014, 31(2):169-77.

5. Chen B., Xian Y., Su Y.C., et al. – A clinical study of drug-related toxicities of CCLG-ALL 08 protocol for childhood acute lymphoblastic leukemia. Zhongguo Dang Dai Er Ke Za Zhi, 2013, 15(9):737-42.

6. Rawat D., Gillett P.M., Devadason D., et al. – Long-term follow-up of children with 6-thioguanine-related chronic hepatotoxicity following treatment for acute lymphoblastic leukemia. J Pediatr Gastroenterol Nutr, 2011, 53(5):478-9.

7. Ravikumara M., Hill F.G., Wilson D.C., et al. – 6-Thioguaninerelated chronic hepatotoxicity and variceal haemorrhage in children treated for acute lymphoblastic leukemia - a dual-centre experience. J Pediatr Gastroenterol Nutr, 2006, 42(5):535-8.

8. Ebbesen M.S., Nygaard U., Rosthoj S., et al. – Hepatotoxicity During Maintenance Therapy and Prognosis in Children with Acute Lymphoblastic Leukemia. J Pediatr Hematol Oncol, 2017, 39(3):161-166.

9. Schmiegelow K., Pulczynska M. – Prognostic significance of hepatotoxicity during maintenance chemotherapy for childhood acute lymphoblastic leukaemia. Br J Cancer, 1990, 61(5):767-72.

10. Ballauff A., Krahe J., Jansen B., et al. – Chronic liver disease after treatment of malignancies in children. Klin Pediatr, 1999, 211(2):49-52.

11. Elbarbary N.S., Ismail E.A., Farahat R.K., et al. – ω-3 fatty acids as an adjuvant therapy ameliorates methotrexateinduced hepatotoxicity in childern and adolescents with acute lymphoblastic leukemia: A randomized placebo-controlled study. Nutrition, 2016, 32(1):41-7.

12. Hagag A.A., AbdElaal A.M., Elfaragy M.S., et al. – Therapeutic value of black seed oil in methotrexate hepatotoxicity in Egyptian children with acute lymphoblastic leukemia. Infect Disord Drug Targets, 2015, 15(1):64-71.

13. Ahmad A., Husain A., Mujeeb M., et al. – A review on therapeutic potential of Nigella sativa: A miracle herb. Asian Pac J Trop Biomed, 2013, 3(5):337-352.

14. Ladas E.J., Kroll D.J., Oberlies N.H., et al. – A randomized, controlled, double-blind, pilot study of milk thistle for the treatment of hepatotoxicity in childhood acute lymphoblastic leukemia. Cancer, 2010, 116(2):506-13.

15. Mohammed S.M., Farid S.F., Khaleel S.A., et al. – Hepatoprotective efficacy of ursodeoxycholic acid in pediatrics acute lymphoblastic leukemia. Pediatr Hematol Oncol, 2012, 29(7):627-32.

16. Andrade R.J., Lucena M.I., Fernandez M.C., et al. – Drug-induced liver injury: an analysis of 461 incidences submitted to the Spanish registry over a 10-year period. Gastroenterology 2005, 129:512.

17. Bjornsson E. – Drug-induced liver injury Hy’s rule revisited. Clin Pharmacol Ther. 2006, 79:521.

18. Ostapowicz G., Fontana R.J., Schiedt F.U., et al.- Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med, 2002, 137:947.

19. O’Grady J.G., Alexander G.J., Hayllar K.M., et al.- Early indicators of prognosis in fulminant hepatic failure. Gastroenterology 1989, 97:439.

20. Bjornsson E., Davidsdottir L.- The long-term follow-up after idiosyncratic drug-induced liver injury with jaundice. J Hepatol 2009, 50:511.

Journal Information

Metrics

All Time Past Year Past 30 Days
Abstract Views 0 0 0
Full Text Views 54 54 15
PDF Downloads 45 45 19